At the rate she’s going, Professor Susan Davis, endocrinologist and the director of the Women’s Health Research Program at Monash University in Australia, may be responsible for turning on more women than a shirtless Tom Hardy.
She’s developed a treatment system for low libido and arousal disorders after researching how biology, hormones and psychology affect female arousal.
Read more: 9 common things that could be messing with your hormones
It’s not just about hormones…
“Female sexuality is so complex because of contextual things like relationship quality, novelty and time of life. Hormones are only part of it,” says Prof Davis.
Treatment should look at life stage and psychological and medical history, before, wait for it, your testosterone levels. “You have more testosterone in your system than oestrogen at any given time,” she explains.
The sex hormone has two effects: “Testosterone modifies brain function in terms of sexual desire, that is, your thoughts and behaviour. It also causes blood vessels to dilate so it increases blood flow to the genitals in women too,” she says.
Read more: 4 common reasons why you’re suffering from vaginal dryness
Prof Davis has found that testosterone replacement therapy can fire up erotic feelings for women with genuine hormonal need (early menopause and ovary removal are classic examples).
Hormone injections and desire drugs aside, Prof Davis says a combo of counselling and sex therapy is your best lust-boosting bet if your testosterone is ticking along nicely.
Read more: What 9 women wish they knew about anal sex… before they tried it
Top causes of low libido, other than hormones
If your desire is super-low, Prof Davis suggests talking with your doc about other checks prior to jumping straight to hormones, like looking at your relationships, work-life balance, iron levels, thyroid function and any medication you’re taking.
“The use of antidepressants is a major contributor to sexual dysfunction in women,” she explains. “Fifty-six percent of those taking an SSRI [antidepressant] have sexual dysfunction due to their drug.”
She says the pill can also affect libido in some women. Your GP can help you find a fix. And consider trying a porn prescription too…
This article was originally published on www.womenshealthsa.co.za
Image credit: iStock